Arkansas, 2017

Drought in Arkansas, January 1 to 31, 2017

January 1 to 31, 2017 · NWS TSA · 5 events in 5 counties and zones

Precipitation across much of northwestern Arkansas was below average during the month of January 2017. West central Arkansas and portions of northwestern Arkansas received between 50 and 75 percent of normal average precipitation for the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Precipitation across much of northwestern Arkansas was below average during the month of January 2017. West central Arkansas and portions of northwestern Arkansas received between 50 and 75 percent of normal average precipitation for the month. These unusually dry conditions followed a period of below normal precipitation that began in early autumn. As a result, Severe Drought (D2) conditions persisted this month across all of west central Arkansas and across Washington and Madison Counties in northwestern Arkansas, with Extreme Drought (D3) conditions developing across much of Sebastian, Crawford, and Franklin Counties. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 31, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1137 PM CST Sat Dec 31 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Front currently stalled from about KFAM in SE MO to KDFW. The east
side of the front has established MVFR and lower conditions due to
fog and low cigs with VFR conditions to the west of the frontal
boundary. Most of the terminals will see VFR conditions persist
through the morning hours before MVFR cigs move in. However, KFSM
and KFYV are positioned right alongside the front and may see
varying cigs and vsby through about 13-15Z. MVFR cigs will develop
by late morning/early afternoon as a trough passes through Kansas
and Oklahoma. A few light showers and/drizzle cannot be ruled out
for several terminals, especially those in SE OK and western AR.

&&

.PREV DISCUSSION... /Issued 822 PM CST Sat Dec 31 2016/

..UPDATE...

DISCUSSION...
Drier air continues to filter into the region this evening behind
cold front. Current forecast generally on track. Did lower temperatures
a few degrees across far northeast Oklahoma where clouds are not
expected to return until late tonight. No other significant changes
anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   33  55  52  69 /   0  10  20  30
FSM   40  58  51  66 /   0  20  50  60
MLC   41  59  55  68 /   0  20  40  50
BVO   25  53  46  69 /   0  10  20  30
FYV   33  53  50  64 /   0  10  40  50
BYV   34  50  48  64 /   0  10  40  50
MKO   37  56  53  67 /   0  10  30  40
MIO   30  54  49  66 /   0  10  20  30
F10   37  58  54  69 /   0  10  30  40
HHW   46  59  56  69 /  10  30  60  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
AVIATION...11
Hazardous weather outlook, Dec 31, 4:40 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
440 PM CST SAT DEC 31 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
440 PM CST SAT DEC 31 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY AND THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...THUNDERSTORM CHANCES DEVELOP SUNDAY NIGHT AND
CONTINUE INTO MONDAY ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE SOUTHERN PLAINS.
MARGINAL INSTABILITY NORTH OF THE RED RIVER COULD ALLOW FOR A FEW
STORMS TO BECOME STRONG TO MARGINALLY SEVERE MAINLY OVER SOUTHEAST
OKLAHOMA LATE SUNDAY NIGHT.

AN ARCTIC COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION MONDAY
NIGHT AND TUESDAY WITH TEMPERATURES WELL BELOW THE SEASONAL
AVERAGE FOR THE SECOND HALF OF THE UPCOMING WEEK. THIS COULD
CREATE WIND CHILL VALUES IN THE SINGLE DIGITS TO UPPER TEENS
WEDNESDAY AND THURSDAY MORNINGS. ALSO...THERE REMAINS POTENTIAL FOR
A WINTER WEATHER EVENT IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME
NEXT WEEK. CONTINUE TO MONITOR LATEST FORECASTS AS THE DETAILS
CONTINUE TO GET IRONED OUT.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Washington

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Drought, Madison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Drought, Crawford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Drought, Franklin

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Drought, Sebastian

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678029, 678030, 678032, 678033, 678034.